Title

A frequency-based assignment model for congested transit networks with strict capacity constraints: characterization and computation of equilibria

Document Type

Journal Article

Publication Date

7-2006

Subject Area

operations - capacity, operations - frequency, ridership - commuting

Keywords

transit assignment, congested neetworks, equilibrium, algorithms

Abstract

This paper concerns a frequency-based route choice model for congested transit networks, which takes into account the consequences of congestion on the predicted flows as well as on the expected waiting and travel times. The paper builds on the results presented in Correa [Correa, J., 1999. Asignación de flujos de pasajeros en redes de transporte público congestionadas. Engineering thesis, U. de Chile, Santiago] and Cominetti and Correa [Cominetti, R., Correa, J., 2001. Common-lines and passenger assignment in congested transit networks. Transportation Science 35(3), 250–267], extending these to obtain a new characterization of the equilibria which allows us to formulate an equivalent optimization problem in terms of a computable gap function that vanishes at equilibrium. This new model formulation can deal with flow dependent travel times and is a generalization of the previously known strategy (hyperpath) based transit network equilibrium models. The approach leads to an algorithm which has been applied successfully on large scale networks. Computational results for transit networks originating from practice demonstrate the applicability of the proposed approach.

Rights

Permission to publish abstract given by Elsevier, copyright remains with them.

Comments

Transportation Research Part B Home Page: http://www.sciencedirect.com/science/journal/01912615